Kansas, 2015

Damaging Wind in Kansas, July 24, 2015

July 24, 2015 · NWS ICT · 1 event in 1 county or zone

Very early in the morning of the 24th, an isolated thunderstorm produced an estimated 52 KT/60 MPH gust 5 miles northeast of Lincoln. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very early in the morning of the 24th, an isolated thunderstorm produced an estimated 52 KT/60 MPH gust 5 miles northeast of Lincoln. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 24, 1:49 AM CST, 49 minutes earlier.

Area forecast discussion, Jul 24, 1:49 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 AM CDT FRI JUL 24 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 243 AM CDT FRI JUL 24 2015

THUNDERSTORM ACTIVITY FROM OVERNIGHT COULD LINGER INTO THE EARLY
MORNING HOURS TODAY ACROSS NORTHEAST KANSAS...AND AFFECT SOME OF OUR
NORTHEAST COVERAGE AREAS. THE COMBINATION OF WARMER TEMPERATURES
AND HIGH HUMIDITY WILL LEAD TO DANGEROUS HEAT INDEX VALUES FOR
THIS AFTERNOON/EARLY EVENING...AND GOING HEAT ADVISORY IS ON
TRACK. MODELS SHOW A WEAK UPPER LEVEL WAVE ROTATING AROUND THE
SUB-TROPICAL MID-UPPER LEVEL HIGH CENTER FROM EASTERN COLORADO
INTO SOUTHWEST NEBRASKA TODAY. THUNDERSTORMS ARE EXPECTED TO RE-
DEVELOP AHEAD OF THIS WAVE ACROSS SOUTHWEST NEBRASKA/WESTERN
KANSAS LATE THIS AFTERNOON. THIS ACTIVITY WILL SPREAD SLOWLY
EASTWARD TONIGHT AND COULD REACH CENTRAL KANSAS LATER ON DUE TO
THE WEAK WESTERLY STEERING WINDS ALOFT. A FEW STRONG TO MARGINALLY
SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL KANSAS. THE
THUNDERSTORMS LOOK TO LINGERING INTO THE DAYTIME HOURS ON SATURDAY
OVER CENTRAL KANSAS...AS ISENTROPIC LIFT PERSISTS IN THE 315-320K
LAYER. THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY NIGHT
ACROSS MAINLY CENTRAL KANSAS. HEADING INTO SUNDAY THUNDERSTORMS
COULD AFFECT SOME OF EASTERN KANSAS BUT COVERAGE LOOKS LESS.
MEANWHILE HOT AND HUMID CONDITIONS WILL REMAIN OVER THE AREA FOR
THE WEEKEND AND ITS POSSIBLE SOUTHEAST KANSAS COULD SEE AN
EXTENDED PERIOD OF DANGEROUS HEAT INDICES...ADDITIONAL HEAT
HEADLINES COULD BE NEEDED FOR THAT AREA AT SOME POINT.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 243 AM CDT FRI JUL 24 2015

THE HEAT AND HUMIDITY WILL LINGER INTO EARLY NEXT WEEK AS UPPER
LEVEL HIGH PRESSURE DOMINATES OVER THE REGION...HOWEVER LONG RANGE
MODELS ARE SHOWING A SLIGHT PATTERN SHIFT FOR MID TO LATE NEXT
WEEK. A MODEST UPPER LEVEL WAVE WILL MOVE EASTWARD ACROSS THE
NORTHERN PLAINS FOR MID-LATE NEXT WEEK. THIS WILL PUSH A FRONTAL
BOUNDARY SOUTHWARD ACROSS KANSAS WITH INCREASING CHANCES OF
SHOWERS/THUNDERSTORMS FOR WEDNESDAY AND THURSDAY ALONG WITH COOLER
TEMPERATURES.

JAKUB

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1201 AM CDT FRI JUL 24 2015

ICT-HUT-SLN-RSL-CNU...A SMALL CLUSTER OF THUNDERSTORMS CURRENTLY
MOVING SLOWLY SOUTHEAST ACROSS NORTH-CENTRAL KS COULD EVENTUALLY
AFFECT SLN-RSL OVERNIGHT. INCLUDED VCTS FOR NOW...ALTHOUGH TEMPO
GROUPS FOR TS MAY EVENTUALLY BE NEEDED. THERE'S AN OUTSIDE CHANCE
THIS ACTIVITY MAY FESTER ALL THE WAY DOWN TO ICT-HUT TOWARD
DAWN...BUT CHANCE IS TOO LOW TO INCLUDE VCTS AT THIS TIME. BREEZY
SOUTHWEST WINDS ARE EXPECTED FRIDAY...WITH STORMS FIRING OVER FAR
NORTHERN KS/SOUTHERN NE BY FRIDAY EVENING AS A COLD FRONT SLOWLY
APPROACHES FROM THE NORTH. THINKING THIS ACTIVITY SHOULD REMAIN
NORTH OF SLN-RSL THROUGH 06Z FRIDAY NIGHT/EARLY SATURDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   100  77 101  76 /  10  10  10  20
HUTCHINSON     102  77 101  75 /  10  10  20  30
NEWTON         101  76  99  74 /  10  10  20  30
ELDORADO        99  77 100  75 /  10  10  10  20
WINFIELD-KWLD   99  76 100  76 /  10  10  10  20
RUSSELL        103  75  98  73 /  10  30  30  30
GREAT BEND     102  74  99  73 /  10  30  30  40
SALINA         104  78 100  75 /  20  20  20  30
MCPHERSON      102  76  99  75 /  20  20  20  40
COFFEYVILLE     97  76  97  76 /  10  10  10  10
CHANUTE         96  76  98  76 /  10  10  10  10
IOLA            96  76  97  76 /  10  10  10  10
PARSONS-KPPF    96  76  97  76 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 23, 10:08 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT THU JUL 23 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250415-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1108 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT ACROSS NORTHERN AND
CENTRAL KANSAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A HANDFUL OF STORMS WILL BE CAPABLE OF 60 TO 70 MPH
WINDS AND HALF-DOLLAR SIZE HAIL...ALONG WITH LOCALLY VERY HEAVY
RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AFTERNOON AND EARLY EVENING...HEAT INDICES FROM 105 TO
109 DEGREES ARE LIKELY FOR ALL AREAS. PLEASE REFER TO THE HEAT
ADVISORY STATEMENT FOR DETAILS.

HEAT INDICES FROM 100 TO 105 DEGREES ARE LIKELY FOR MOST AREAS
EACH AFTERNOON FROM SATURDAY THRU TUESDAY.

SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THIS WEEKEND FOR MAINLY
CENTRAL KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE WITH STRONG
WIND GUSTS AND NICKEL SIZE HAIL.

STORM CHANCES WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY AS A
WEAK FRONT SLIDES SOUTHWARD INTO THE AREA. A FEW STRONG STORMS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 24, 1:35 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT FRI JUL 24 2015

KSZ032-033-240815-
RUSSELL KS-LINCOLN KS-
235 AM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTH OF OSBORNE TO NEAR TIPTON TO NEAR ASHERVILLE...AND MOVING
  SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...LUCAS...LURAY...BARNARD AND ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9793 3905 9793 3901 9864 3913 9876
      3913 9849 3922 9849
TIME...MOT...LOC 0733Z 299DEG 21KT 3935 9872 3929 9848 3936 9803

HOWERTON

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 24, 2:38 AM CST to 2:40 AM CST
Where
Lincoln County, 4.88 mi E of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.040, -98.060

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595666.